Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Caribou, ME

July 14, 2016Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2016, 4:21 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 4:21 PM EDT (20:21 UTC)
Expired
Jul 14, 2016, 5:15 PM EDT
In force
54 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 138 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:00 PM EDTTSTM WND DMGFort Kent, METREES DOWN ON CLINE ROAD. TIME IS ESTIMATED.
Jul 14, 5:05 PM EDTTSTM WND DMG2 Ssw Eagle Lake, METREES DOWN IN MULTIPLE SPOTS ON RED RIVER ROAD. TIME ESTIMATED FROM RADAR.
Jul 14, 5:19 PM EDTTSTM WND DMG1 Se Madawaska, MESEVERAL TREES DOWN ON GAGNON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS51 KCAR 142021
SVRCAR
MEC003-021-025-142115-
/O.NEW.KCAR.SV.W.0014.160714T2021Z-160714T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
421 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 515 PM EDT

* AT 420 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 26 MILES NORTH OF MADAWASKA TO 14 MILES WEST OF
  SEBOOMOOK...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...ALLAGASH...
  DEBOULLIE MOUNTAIN...CLAYTON LAKE...BAXTER ST PARK...FRENCHVILLE...
  PORTAGE LAKE...NEW CANADA...MADAWASKA LAKE...BAKER LAKE...
  NINE-MILE BRIDGE...ALLAGASH TOWNSHIP...CHESUNCOOK...DICKEY...
  CHAMBERLAIN LAKE...CHURCHILL DAM AND BAXTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4615 7023 4619 7029 4633 7020 4642 7006
      4652 7003 4745 6916 4743 6904 4726 6905
      4718 6890 4724 6861 4729 6858 4729 6838
      4736 6835 4723 6801 4718 6802 4645 6885
      4597 6885 4599 7029 4607 7031
TIME...MOT...LOC 2020Z 301DEG 56KT 4773 6820 4594 7001 

HAIL...1.00IN
WIND...60MPH
 
$$

WALKER
2 follow-up statements
744 
WWUS51 KCAR 142050
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
450 PM EDT THU JUL 14 2016

MEC003-021-025-142115-
/O.CON.KCAR.SV.W.0014.000000T0000Z-160714T2115Z/
PISCATAQUIS ME-AROOSTOOK ME-SOMERSET ME-
450 PM EDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN PISCATAQUIS...NORTHERN AROOSTOOK AND SOMERSET
COUNTIES...

AT 449 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 26 MILES NORTHEAST OF LILLE TO NEAR KOKADJO...MOVING
SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT KENT...MADAWASKA...VAN BUREN...EAGLE LAKE...
DEBOULLIE MOUNTAIN...CLAYTON LAKE...BAXTER ST PARK...FRENCHVILLE...
PORTAGE LAKE...NEW CANADA...MADAWASKA LAKE...BAKER LAKE...
CHESUNCOOK...CHAMBERLAIN LAKE...CHURCHILL DAM...BAXTER STATE PARK...
BILLY-JACK DEPOT...TAMWAY...RUSSEL CROSSING AND SOUTH BRANCH POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4615 7023 4619 7029 4633 7020 4639 7011
      4642 6999 4646 6977 4680 6939 4697 6919
      4708 6893 4719 6885 4724 6861 4729 6858
      4729 6838 4736 6835 4723 6801 4718 6802
      4645 6885 4597 6885 4599 7029 4607 7031
TIME...MOT...LOC 2049Z 301DEG 56KT 4750 6764 4571 6946 

HAIL...1.00IN
WIND...60MPH
 
$$

WALKER
414 
WWUS51 KCAR 142117
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
517 PM EDT THU JUL 14 2016

MEC003-021-025-142125-
/O.EXP.KCAR.SV.W.0014.000000T0000Z-160714T2115Z/
PISCATAQUIS ME-AROOSTOOK ME-SOMERSET ME-
517 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PISCATAQUIS...
NORTHERN AROOSTOOK AND SOMERSET COUNTIES HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF THE WARNED
AREA.  THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4615 7023 4619 7029 4633 7020 4639 7011
      4642 6999 4646 6977 4680 6939 4697 6919
      4708 6893 4719 6885 4724 6861 4729 6858
      4729 6838 4736 6835 4723 6801 4718 6802
      4645 6885 4597 6885 4599 7029 4607 7031
TIME...MOT...LOC 2113Z 301DEG 56KT 4750 6764 4571 6946 

$$

WALKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:00 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 1:00 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
100 PM EDT THU JUL 14 2016

.SYNOPSIS...
A low pressure trough out ahead of a cold front will set off
thunderstorms today into tonight with some storms possibly severe.
The cold front will approach the region later tonight and move
across the region later Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
100 PM update...No significant changes in our thinking for this
afternoon and evening. As expected, we're starting to see some
showers pop up in the higher terrain, mostly just to the west of
our forecast area. Plenty of thunderstorms are sliding northeast
along the Saint Lawrence River valley as well. All this should
slide east. The pop-up showers will wane as the head east, but
we're still anticipating the activity in Quebec to solidify into
more of a line which will cross our area during the late afternoon
into the evening. Dewpoints are quite uncomfortable at this hour,
running in the upper 60s to lower 70s over much of the area. Have
made some tweaks to pops, wx, and sky to account for the latest
trends in hi-res model guidance and current obs.

Previous Discussion...
Severe Weather potential expected this afternoon into the
evening.

Atmosphere is poised to destabilize quickly this morning w/ample
heating through the afternoon ahead of pre-frontal trof. ML/MU
CAPES shoot to values of 1500-2000 joules across the region with
the highest values n and w of the interior Downeast Maine. The
southerly flow will keep th llvls stable on the eastern side of
the CWA. Instability parameters are substantial enough to get
strong to severe tstms such as 0-3km/0-6km shear of 35 kts and
showalter index dropping to -2 to -3 to name a few. A decent
punch of wsw wind of 45 kts is there at 700-500mbs to aid in
fueling the storms. 0-3km lapse rates are forecast to hit 7.5 c/km
per the NAM and Hi Res WRF which are preferred for today's action.
PWATs shoot to around 2 inches with freezing levels hitting 12-13k
ft. 00Z ua showed mid levels warming to around 8C through early
afternoon, which could offset hail threat.It looks like strong
wind gusts and torrential rainfall the main threat. Hail is
possible if storms can punch well through the EL layer. A thing to
note is that 850-700mb lapse rates at 6.5 c/km early today are
projected to drop back by the afternoon as is shown w/the CAPE
values dropping off by the afternoon east of a Frenchville and
Mt. Katahdin. Back toward the Allagash and Moosehead Lake region,
values remain the strongest w/s winds turning to the sw. A concern
is there that initial strong instability out ahead of the
activity could be dampened with a continued s flow east of these
areas which would limit severe coverage. SPC has upgraded portions
of northern and western Maine to a Slight Risk for organized
severe thunderstorms mainly in a line. Further east, a Marginal
Risk remains in place for isolated severe storms. It will be the
most humid day yet this summer w/dewpoints projected to hit near
70F w/air temps in the 80s.

After collaboration w/GYX, decided to add damaging winds and
heavy rainfall for portions of Northern and Western Maine w/some
severe storms showing rotation given the llvl turning as shown in
the soundings. Kept gusty winds/heavy rainfall elsewhere for now.
The daycrew can assess this further w/later guidance. Flash
flooding is a concern today given the high PWATS and training
cells.

Activity is expected to wind down later in the evening as the best
forcing shifts to the e and ne plus loss of diurnal heating.
Another warm and humid night w/overnight lows expected to be in
the mid-upper 60s. Fog development is possible as well.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The cold front will cross the region on Friday. A few showers and
thunderstorms can be expected with the passage of the front.
The main question will be with regard to the potential for
any strong to severe storms. The 0 to 6 km shear values will be
in the range of 30 to 40 kt. SB cape forecast off the GFS is
expected to range from 500-1000J but NAM forecast is even more
robust with its Cape forecast. Considering the strong wind fields
aloft, plan on mention gusty winds with any storms that do develop on
Friday. With the lowering freezing levels small hail could also be
a concern with any storms so will mention as well.

Any showers and thunderstorms that do develop on Friday should
wind down early friday evening with the passage of the front, but
a secondary front crossing the region could still result in a
few showers continuing into Friday night.

A few showers will still be possible on Saturday as as a weak
upper disturbance crosses the region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure will build across the region Saturday night
and Sunday. This will bring a mainly clear night Saturday night
and a mostly Sunny day on Sunday. Another cold front will approach
the region on Monday with afternoon showers and thunderstorms
expected. Showers may linger Monday night and into Tuesday. High
pressure will then build back in for the middle of next week.
temperatures will be near normal through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR for today w/the potential for severe tstms across
the northern terminals. A brief period of MVFR/IFR for KBGR and
especially KBHB possible early this morning. Conditions are
expected to drop back to MVFR and IFR tonight.

SHORT TERM: Scattered showers and thunderstorms are possible,
mainly across the northern terminals through mid afternoon
Friday. VFR conditions should predominate, although brief
MVFR/IFR conditions are possible in any showers and thunderstorms.
VFR conditions should prevail most of the extended period the
weekend. Showers and thunderstorms will again be possible Monday
afternoon with the passage of a cold front.

&&

.MARINE...
NEAR TERM: After collaboration w/GYX, decided on a Small Craft
Advisory for Hazardous Seas later this afternoon into tonight.
Seas were at 4 ft and building. Winds were 10-15 kts. Seas and
winds are forecast to increase this afternoon and into the
evening w/15-20 kts and 4-6 ft respectively. The headline is up
for the outer zones. Seas 2-4 ft for the intra-coastal waters.

SHORT TERM: Wind/seas should be below small craft advisory levels
through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ050-051.

&&

Near Term...Hastings/Hewitt
Short Term...Duda
Long Term...Duda
Aviation...Hastings/Hewitt/Duda
Marine...Hastings/Hewitt/Duda
Hazardous weather outlook, Jul 14, 4:17 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
417 AM EDT THU JUL 14 2016

MEZ001>006-010-011-015>017-029>032-150830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO BE STRONG TO
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL CROSS THE REGION ON FRIDAY. A FEW THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THE PASSAGE OF THE FRONT. ANY
THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-150830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TD

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:03 PM EDTSevere Thunderstorm WarningCARAroostook27 min
Jul 14, 5:02 AM EDTSmall Craft Advisory for Hazardous SeasCAR25 hr
Jul 14, 5:15 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset45 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset46 min
Jul 14, 6:45 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.